• Phenytoin-induced panhypogammaglobulinemia mimicking the common variable immunodeficiency syndrome is rare. We describe a patient who, while being treated with phenytoin and corticosteroids, developed panhypogammaglobulinemia, recurrent pneumonia, eosinophilia, and a transient rash. Immunoglobulin levels, which had been normal prior to phenytoin therapy, returned to normal over a period of several months after the drug therapy was stopped. Levels of IgG subclasses and numbers of B cells, T cells, and T-cell subsets were determined during the recovery period. In a review of the reported cases, eosinophilia and rashes were frequently noted. These findings, along with recurrent infections in a patient receiving phenytoin therapy, should prompt a careful evaluation of the patient's immunologic status.
(Arch Intern Med. 1989;149:1421-1422)
Travin M, Macris NT, Block JM, Schwimmer D. Reversible Common Variable Immunodeficiency Syndrome Induced by Phenytoin. Arch Intern Med. 1989;149(6):1421–1422. doi:10.1001/archinte.1989.00390060133029
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: